Is This Common Painkiller Wrecking Your Stomach?

As far as medical emergencies go, this one was at least pretty straightforward. One early, cloudless morning, I found myself heading to the hospital in an Uber, my 18-year-old daughter sobbing next to me and vomiting into a plastic bag. Three days earlier, she had undergone surgery to remove her wisdom teeth. Now his insides were staging a violent rebellion. The source of his pain? His own painkiller, in the form of a prescription bottle of ibuprofen.

Nonsteroidal anti-inflammatory drugs (NSAIDs) are among the most commonly used medications in the world. They relieve pain by blocking the production of the enzyme cyclooxygenase. This process in turn inhibits the production of prostaglandins, which reduces swelling and inflammation. You probably have several varieties of over-the-counter and prescription NSAIDs in your medicine cabinet right now – aspirin, ibuprofen, naproxen, celecoxib. It’s what you’re looking for when period cramps kick in, you overdo it at the gym, or your arthritis or back pain kicks in. Writing for Harvard Health in 2020, Robert H. Shmerling, MD, reported that approximately “15% of the U.S. population regularly takes an NSAID (including over-the-counter and prescription)”, and that, with ” sporadic users”, this represents “more than 30 billion doses…taken each year”.

Most of the time, taking NSAIDs is a good thing. Proper medication means not missing days of work or school. This means being able to participate in expensive activities. There is even now a growing body of research on the use of NSAIDs in patients to help combat the opioid epidemic. With a fifth of us living with chronic pain, managing it effectively is a serious issue – and a human right.

NSAIDs can be tough on your stomach – tougher than you ever imagined.

But NSAIDs can be tough on your stomach – tougher than you ever imagined. Speaking to the Mayo Clinic News Network in 2018, family physician Dr. Summer Allen noted that “one of our biggest concerns about NSAIDs for patients is that they can lead to bleeding in the their GI, or stomach lining or tract”. This can be especially risky for people who use them regularly or long term. The Canadian Society of Intestinal Research estimates that “15-30% of long-term NSAID users are at risk of developing ulcer disease, with 2-4% of these ulcers leading to complications.”

Where things get even trickier – like sitting on a stretcher hooked up to an IV drip for 12 hours – is in the ever-broader realm of adverse drug interactions, comorbidities and overprescribing. Consumer Reports notes that “more than half of us regularly take a prescription drug – four, on average.” And they don’t all play well together.

RELATED: This Is Why Your Stomach Hurts

Are you one of the approximately 20 million Americans on antidepressants? A 2021 study from Creighton University School of Medicine found that for patients already on NSAIDs, the addition of SSRIs meant “the odds of developing upper gastrointestinal bleeding increased by 75%”.

Are you taking blood thinners, ACE inhibitors, beta-blockers or other NSAIDs? All of these combinations can cause stomach irritation or other side effects.

Do you have Crohn’s disease? NSAIDs can make your symptoms worse.

Are you over 65? More than a decade ago, research in the Journal of the American Medical Directors Association warned that chronic use of NSAIDs “increases the risk of peptic ulcer disease, acute kidney injury and stroke. /myocardial infarction” in the elderly.

By the time we heard the word “gastritis”, she had been in the hospital for half a day.

But even for perfectly healthy people, there are important considerations to understand before taking NSAIDs. A 2016 report from the British Journal of General Practice warns: “From the first day of use, all NSAIDs increase the risk of gastrointestinal (GI) bleeding, myocardial infarction and stroke. And in another example of the boomerang effect, research published in Canada last month suggests that taking “drugs like ibuprofen and steroids for short-term health problems could increase the risk of developing pain.” chronic”.

At the time of her oral surgery, my daughter was already taking two prescription medications, including the NSAID Naproxen. After her surgery, she returned home with two After prescriptions – one for ibuprofen and one for antibiotics (which can also lead to stomach problems including diarrhea, cramps and even, in some cases, C. Diff infections). Looking back, it’s lucky she didn’t have a worse reaction to everything she did.


Want more health and science stories in your inbox? Subscribe to Salon The Vulgar Scientist’s weekly newsletter.


His symptoms did not appear, at first, to be related to NSAIDs. They didn’t even seem digestive in nature at all. His initial complaint was severe back pain, followed soon after by stomach pain. By the time it descended into her abdomen, she was vomiting. By the time we heard the word “gastritis”, she had been in the hospital for half a day.

My daughter’s experience was far from unusual, even within my own family. Three years ago, while my eldest daughter was on medication and recovering from an autoimmune problem, she called in a brand new gastroenterologist for all the NSAID side effects she developed. The American Journal of Medical Care estimates that “11% of preventable drug-related hospitalizations could be attributed to NSAIDs”, noting that some figures put the annual number at “more than 100,000 patients hospitalized for gastrointestinal complications related to NSAIDs only”.

So what can you do to end the cycle of popping pills and stomachaches? First, weigh the risks and benefits. Talk to your doctor everything any medications you are taking, including over-the-counter medications, before any new procedures or prescriptions. When you’re in pain, don’t adopt a “more is more” attitude and don’t exceed the recommended dose. A 2018 study from Boston University found that about “15% of adults taking ibuprofen or other NSAIDs exceeded the maximum recommended daily dose for these drugs…increasing their risk of serious side effects. like internal bleeding and heart attacks.” Take your NSAIDs with food and avoid irritants like alcohol. And don’t hesitate to see your doctor or go to the hospital if you have severe and persistent symptoms.

“The best way to prevent complications from NSAID use is to speak to a healthcare professional. If you experience pain beyond three days, you should be examined and evaluated to see what the cause is. underlying pain,” Ashley Allen of Allen said. Health & Wellness, a nurse practitioner specializing in pain management. “Often there are other, more appropriate drugs that can be given to treat an illness. For example, if someone has a sinus headache, it may be best to treat it with antibiotics for an infection or an antihistamine to reduce swelling, not an NSAID For some people, it may be appropriate to also take a proton pump inhibitor such as Prilosec (omeprazole) to help protect the stomach lining from damage.

My daughter is lucky. She is young and strong; she recovered very well from the oral surgery herself. During her surprise detour to the hospital, she received excellent and thorough care which detected no other underlying conditions. But her insides are still recovering from the flamethrower effects of her recent experience, and her doctor put her on a bland diet of small meals for two months. It’s no small thing to actively struggle with pain for so long.

And it’s a chronic problem for many of us, casually downing bottle after bottle of ibuprofen, soon after chased away by bottle after inevitable bottle of Pepto Bismol. I don’t think it’s a coincidence that a Consumer Healthcare Protection Association’s list of America’s top-selling over-the-counter drugs puts oral pain relievers at the top of the list – with heartburn remedies coming in force right behind them.

Learn more about maintaining a strong digestive system:

#Common #Painkiller #Wrecking #Stomach

Add Comment